Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

July 18, 2021Saint James Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Jul 18, 2021, 3:13 PM CDT for Saint James Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 3:13 PM CDT (20:13 UTC)
Expired
Jul 18, 2021, 3:45 PM CDT
In force
32 min
Issued by
NWS New Orleans, LA

County Saint James Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2178 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WWUS84 KLIX 182013
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
313 PM CDT Sun Jul 18 2021

LAZ059-065-182045-
Upper Terrebonne-Upper Lafourche-
313 PM CDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TERREBONNE AND
NORTHWESTERN LAFOURCHE PARISHES...

At 313 PM CDT, a strong thunderstorm was located over Thibodaux,
moving northeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Thibodaux, Schriever, Chackbay and Gray. 

LAT...LON 2973 9094 2991 9082 2988 9059 2968 9076
TIME...MOT...LOC 2013Z 221DEG 12KT 2976 9081 

$$

LN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 1:18 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 18, 1:18 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
118 PM CDT Sun Jul 18 2021

.UPDATE...

Updated mainly for 18z TAF issuance. Otherwise, the early morning
forecast was mostly on track with regards to the hourly rain
chances today. Have again seen an early start in coastal areas and
near the south shore of the lakes in metro New Orleans where the
more inland areas near and north of I-10/12 in southeast Louisiana
and southwest Mississippi have sen little if any showers thus far,
but will likely see some later this afternoon or early evening.
Areas that see enough rain to get street flooding should be few
and far between, but possibly near various boundary interactions
that typically occurs south of the lakes in weak flow patterns
like this. Temperatures were the usual problem to keep up with due
to rain cooled spots and the rain free and partly sunny areas
that have risen to 90. Minor updates may be sent before the
routine forecast issuance later this afternoon. 22/TD

&&

.AVIATION...

Mostly VFR conditions will prevail with the usual exceptions due
to the rainy but humid pattern that can result in temporary MVFR
CIGS and brief MVFR/IFR visibility restrictions in SHRA/TSRA. The
impacts of the SHRA/TS have been following a typical timeline
we've seen over the last few days, although areas from near KBTR-
KHDC will likely be a bit later. Highest chance of the lower
conditions from this activity will be before 00z Monday (this
evening), however isolated to scattered SHRA/TS may persist up
until around 02z, particularly well inland from the coast. 22/TD

&&

.PREV DISCUSSION... /issued 337 AM CDT Sun Jul 18 2021/

SYNOPSIS...

Bermuda high at the surface continued to ridge across the northern
Gulf Coast this morning. Aloft, troughing covered about the
eastern half of the country, with several impulses moving through
the longwave trough. At 3 AM CDT, isolated convection was noted
over the Gulf of Mexico, but not nearly the amount of areal
coverage that we observed at this time yesterday morning.
Temperatures were in the 70s to around 80, and cannot rule out a
few patches of fog.

SHORT TERM (through Tuesday night)...

Today is going to look a lot like yesterday (and multiple days
before that), with scattered to numerous showers and storms
developing by mid to late morning and continuing until near
sunset. Initiation likely near lake/sea breeze boundaries as we
reach convective temperatures in the mid or upper 80s by late
morning, spreading further inland as time goes on.

As we progress into Monday and Tuesday, the longwave trough will
amplify and have a little more direct impact on the area with a
frontal boundary pushing southward. Areal coverage of convection
is likely to be somewhat greater both Monday and Tuesday than the
last few days, which means almost everyone should get in on the
fun. With somewhat more instability available under the trough,
convection may also last longer into the overnight hours Monday
night and Tuesday night. As has been the case over the last week
or more, while areal average precipitation numbers (12 hour)
aren't particularly threatening, generally under 1/2 inch, a few
spots will see considerably more than that. Where that occurs,
street flooding may be an issue, but pinpointing those areas ahead
of time would be very difficult.

Expect little change in forecast high temperatures today from
yesterday. With better areal coverage of clouds and precipitation
Monday and Tuesday, that argues for high temperatures a bit lower
than today. 35

LONG TERM (Wednesday and beyond)...

For Wednesday, not much that is original to say that hasn't been
said already. Wet, high coverage of diurnally driven
thunderstorms, spots of really heavy rainfall. The light at the
end of this wet tunnel is the Bermuda high is looking to build
westward and ridging in the west central CONUS is strengthening.
While this won't completely shut off the thunderstorms, it should
help reduce the coverage and heavy rain threats over the weekend.
This is especially noticeable on the GFS, where the forecast
sounding for Saturday afternoon has a precipitable water value
near 1.5 inches, much lower than what has been occurring the last
several days. Temperatures also will have a warming trend but
currently highs seem to range in the upper 80s into lower 90s.
-BL/35

AVIATION (12z TAF package)...

A period of MVFR to IFR conditions may be an issue for a couple of
hours around sunrise at several terminals this morning. Here at
KASD, we're seeing localized LIFR conditions at 0830z, and can't
rule them out at KMCB and potentially KHDC/KBTR. Any of those
restrictions should improve by 15z. Main threat of convection
again today will run from about 15z to 00z Monday and will carry
VCTS for now until it becomes a little more clear where the focus
for convection will suggest direct impacts, which will require
amendments. Direct impacts will likely include IFR or lower
visibilities and/or ceilings, and potentially wind gusts to 25-30
knots. Once convection dissipates this evening, VFR conditions are
expected through at least 09z Monday. 35

MARINE...

Outside of the typical risk of thunderstorms and isolated
waterspouts each day, very benign conditions are expected over the
coastal waters through midweek. The thunderstorm and waterspout
risk will be most pronounced in the morning hours with convective
development easing by the afternoon as a seabreeze pattern takes
hold each day. A broad ridge of high pressure will extend from the
eastern Gulf across the coastal waters, and this will keep a
prevailing onshore flow of around 10 knots in place through the
period. Seas will generally remain at 2-3 feet or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  90  73  85  71 /  60  40  90  70
BTR  90  75  88  73 /  60  30  90  80
ASD  90  75  88  73 /  70  30  90  80
MSY  90  78  90  78 /  70  30  90  80
GPT  88  76  87  74 /  70  30  80  80
PQL  89  75  88  74 /  70  30  80  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 18, 2:10 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
210 PM CDT Sun Jul 18 2021

LAZ059-181945-
Upper Lafourche-
210 PM CDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LAFOURCHE
PARISH...

At 210 PM CDT, a strong thunderstorm was located near Lockport, or 8
miles northwest of Larose, moving northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lockport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2959 9051 2965 9056 2975 9045 2969 9039
      2963 9041
TIME...MOT...LOC 1910Z 231DEG 11KT 2964 9048

LN
Special weather statement, Jul 18, 2:24 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
224 PM CDT Sun Jul 18 2021

LAZ049-057-058-182000-
Ascension-St. John The Baptist-St. James-
224 PM CDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. JOHN THE
BAPTIST...EAST CENTRAL ASCENSION AND NORTHEASTERN ST. JAMES
PARISHES...

At 224 PM CDT, a strong thunderstorm was located just north of
Garyville, moving northeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Reserve, Laplace, Gramercy, Lutcher, Wallace, Edgard, North Vacherie
and Garyville.

This includes Interstate 10 in Louisiana between mile markers 189 and
203.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3020 9072 3019 9072 3017 9069 3021 9068
      3022 9061 3005 9049 2996 9069 3018 9080
TIME...MOT...LOC 1924Z 272DEG 7KT 3010 9062

LN
Special weather statement, Jul 18, 3:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
313 PM CDT Sun Jul 18 2021

LAZ059-065-182045-
Upper Terrebonne-Upper Lafourche-
313 PM CDT Sun Jul 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TERREBONNE AND
NORTHWESTERN LAFOURCHE PARISHES...

At 313 PM CDT, a strong thunderstorm was located over Thibodaux,
moving northeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Thibodaux, Schriever, Chackbay and Gray.

LAT...LON 2973 9094 2991 9082 2988 9059 2968 9076
TIME...MOT...LOC 2013Z 221DEG 12KT 2976 9081

LN

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 9:11 AM CDTRiver Flood WarningLIXSaint Tammany, Washington12 days
Jul 18, 12:30 PM CDTAreal Flood AdvisoryLIXOrleans60 min
Jul 18, 1:50 PM CDTAreal Flood AdvisoryLIXLafourche55 min
Jul 18, 2:10 PM CDTSpecial Weather StatementLIXLafourche35 min
Jul 18, 2:24 PM CDTSpecial Weather StatementLIXSaint John the Baptist36 min
Jul 18, 4:29 PM CDTSpecial Weather StatementLIXEast Baton Rouge31 min
Jul 18, 4:45 PM CDTAreal Flood AdvisoryLIXEast Baton Rouge60 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.